Advertisement

Nephrotoxicity pp 269-275 | Cite as

Apparent Amoxapine Nephrotoxicity: Dependence on Rhabdomyolysis and Acidosis

  • Larry T. Welch

Abstract

The tricyclic antidepressant, amoxapine, has been released for distribution in the USA and in Europe. Acute renal failure has sometimes followed (Pumariega et al, 1982) attempts at suicide using this drug, but the incidence has been unpredictable and ranged from 10–15%, which suggests that other factors in addition to high doses of amoxapine and seizures may be involved. The available data in the literature shows that severe acidosis was frequently associated with amoxapine overdose. Goldberg and Spector (1982) described a patient whose blood pH dropped to 6.78 within 2 hr of ingesting nearly 60 mg/kg of amoxapine. Similarly, Rogol et al (1984) reported a blood pH of 6. 83 in an infant considered to be overdosed with amoxapine. Shepard (1983) reported a profound acidosis in a 15 month child that had accidentally ingested 25 mg/kg of the drug and developed a blood pH of 6. 91. In light of the frequent occurrence of acidosis following overdosage with amoxapine, the possibility exists that it may serve as a major contributing factor in the development of amoxapine-associated renal impairment. We therefore determined the effect of acidosis on the ability of high dosage amoxapine and seizures to produce apparent renal impairment in the rat. Because of the central role of muscle injury in atraumatic rhabdomyolytic acute renal failure in vivo, we also examined the potential of amoxapine to directly produce muscle injury in vitro.

Keywords

Filtration Europe Creatinine Dehydration Diazepam 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Abreo, A., Shelp, W.D., Kosseff, A.L., Thomas, S.; Amoxapine-associated rhabdomyolysis and acute renal failure: case report, J Clin Psy 14:213 (1982).Google Scholar
  2. Anderson, W. A. D., Morrison, D.B., Williams, E.F.; Pathologic changes following injections of ferrihemate (hematin) in dogs. Arch Pathol 33:589–602 (1942).Google Scholar
  3. Blachar, Y., Fong, J.S., De Chadarevian, J.P., Drummnd, K.N.; Muscle extract infusion in rabbits: A new experimental model of the crush syndrome. Circ Res 49: 114–24 (1981).PubMedCrossRefGoogle Scholar
  4. Bunn, H.F., Jandl, J.H.; Exchange of heme among hemoglobin molecules. Proc Natl Acad Sci USA 56: 974–8 (1966).PubMedCrossRefGoogle Scholar
  5. Chu, C., Wadle, C.V., Ruedrich, S.L.; Amoxapine-associated acute renal failure. So Med J, 78:761 (1985).CrossRefGoogle Scholar
  6. Frendin, T.J., Swainson, C.P.; Acute renal failure secondary to nontraumatic rhabdomyolysis following amoxapine overdose. New Zeal Med J 98: 690–1 (1985).PubMedGoogle Scholar
  7. Garcia, G., Snider, T., Feldman, C., Clyne, D.; Nephrotoxicity of myoglobin in the rat: Relative importance of urine pH and prior dehydration, Kidney Int (Abstract) 19:200 (1981).Google Scholar
  8. Goldberg, M.J., Spector, R.; Amoxapine overdose: Report of two patients with severe neurologic damage. Ann Int Med 96: 463–4 (1982).PubMedCrossRefGoogle Scholar
  9. Honda, N.; Acute renal failure and rhabdomyolysis. Kidney Int 23: 888–98 (1983).PubMedCrossRefGoogle Scholar
  10. Jennings, A., Levey, A., Harrington, J.; Amoxapine-associated acute renal failure. Arch Int Med 143: 1525–27 (1983).CrossRefGoogle Scholar
  11. Knochel, J.P.; Rhabdomyolysis and myoglobinuria, In: “The Kidney in Systemic Disease” (2nd ed. ) Suki, W. N., Eknoyan, G., eds., John Wiley & Sons, New York:Google Scholar
  12. Lalich, J.J.; The influence of in vitro hemoglobin modification on hemoglobin-uric nephrosis in rabbits. J Lab Clin Med 40: 102–10 (1952).PubMedGoogle Scholar
  13. Perri, G.C., Gorini, P.: Uremia in the rabbit after injection of crystalline myoglobin. Br J Exo Pathol 33: 440–44 (1952).Google Scholar
  14. Pumariega, A.J., Muller, B., Rivers-Bulkeley, N.; Acute renal failure secondary to amoxapine overdose. JAMA 248:3141:42 (1982).PubMedCrossRefGoogle Scholar
  15. Rogol, A.D., Schoumacher, R., Spyker, D.A.; Generalized convulsions as the presenting sign of amoxapine intoxication. Clin Ped 23:235–37 (1984).CrossRefGoogle Scholar
  16. Shepard, F.M.; Amoxapine intoxication in an infant: Seizures arrested with diazepam. So Med J 76:543–44 (1983);CrossRefGoogle Scholar
  17. Thompson, M., Dempsey, W.; Hyperuricemia, renal failure, and elevated creatine phosphokinase after amoxapine overdose. Clin Pharm 2:579–81 (1983).PubMedGoogle Scholar

Copyright information

© Springer Science+Business Media New York 1989

Authors and Affiliations

  • Larry T. Welch
    • 1
  1. 1.School of PharmacyFerris State CollegeBig RapidsUSA

Personalised recommendations